North Carolina, 2016

Hail in North Carolina, May 13, 2016

May 13, 2016 · NWS ILM · 1 event in 1 county or zone

An approaching mid-level shortwave helped to generate scattered thunderstorms. One of these storm briefly pulsed to severe levels during the afternoon, although there were several reports of small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

An approaching mid-level shortwave helped to generate scattered thunderstorms. One of these storm briefly pulsed to severe levels during the afternoon, although there were several reports of small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 13, 1:55 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, May 13, 1:55 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
255 PM EDT FRI MAY 13 2016

.SYNOPSIS...
Thunderstorms may be severe ahead of a cold front which will move
across the area this evening. Another cold front will move across
the area saturday evening with perhaps some sprinkles across
portions of the area. Cooler temperatures and drier air are
expected behind this front for Sunday and Monday. Temperatures
will rise beginning Tuesday with a risk for showers and
thunderstorms returning mid and late week as a front stalls across
the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Friday...Thunderstorms blossoming across the area this
aftn...and a busy evening for convection remains on track.

Two areas of thunderstorms have developed slowly today...and these
are expected to congeal into a larger area of convection as the aftn
wears into evening. Morning cloud cover never quite eroded...but
enough breaks developed to allow instability to rapidly
increase...and storms have developed along differential heating
boundaries between regions of different cloud thicknesses. Latest
SPC Mesoanalysis has MLCAPE to 1500 J/kg along the coast...slightly
lower inland...with PWATS over 1.6 inches and 0-6 km bulk shear
values of 20-30 kt. A cold front approaching from the west is on
the western edge of the CWA...and in a continuing-to- destabilize
environment will serve as a catalyst for widespread tstms through
the evening. SPC maintained the Slight Risk in the SWODY1...and
recently issued an MCD with a 40% chance for a watch later today.
Do not expect widespread severe weather today...but strong lift
aided both by surface features and diffluence within an upper jet
may produce isolated large hail...and as storms organize thanks to
the aforementioned shear and high PWAT...damaging winds gusts will
become the primary threat. 4 km NSSL WRF initialized quite well at
18z (12z run) and is favored for the next few hours.

Cold front will race across the area this evening bringing an end to
convection late this evening. Dry air will rapidly follow the
front...and sky conditions will improve...becoming mostly clear late
tonight. Broad high pressure behind the front builds across the area
reducing the pressure gradient and winds will drop off to near calm
late. Forecast profiles suggest lingering near-surface
saturation...likely aided by moistened soils from today's rainfall.
Crossover temps will likely be met as mins drop to around 60 well
inland...65 at the coast...and local UPS Fog procedure develops
areas of fog across the eastern half of the CWA. Have added this to
the wx grids...while inland areas will likely be too dry for any fog
tonight.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 300 PM friday...A secondary cold front will move across the
forecast area Sat eve. The deep moisture will already have been
swept well offshore by this time. However...there will be a
shallow layer of moisture through about 6-7 kft along with shallow
frontal lift. thus...will include mention of sprinkles for
portions of the area...mainly across southeast north Carolina...in
closest proximity to the pivoting upper trough. Behind this second
front...the airmass will be much less humid and cooler as a
northerly wind takes hold. High pressure to the west will build
across the area Sun and Sun night. A weak trough will move across
the area late Sun night to reinforce the cooler and drier air.

highs Sat will be in the mid 80s...cooling to the mid 70s on Sun.
Lows Sat night and Sun night will be in the 50s...coolest Sun
night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 300 AM Friday...East-west elongated high over the area on
Monday making for light winds and thus fairly shallow mixing.
850mb temperatures only around 8C bringing highs a bit shy of
climo. Good WAA gets underway Monday night to bring considerable
increase in cloud cover and so a night not as cool as the
preceding. High pressure winds up off the coast by Tuesday
allowing for more WAA and moisture increase while seabreeze and a
few weak upper disturbances provide lift sufficient for low end
chance POPs. Discounting the overly wet looking ECMWF at this time
given that it's vort maxes are similarly weak. Cold front dropping
into the area late Wednesday possibly accompanied by more energy
aloft. Wednesday may offer the best rain chances of the period as
some drying is expected behind the front on Thursday. This could
be short-lived however as the new airmass may start getting
overrun by the next southern branch system just beyond. Previously
we were still carrying rain chances on Thursday and will leave in
at this time since the late period system will be of very low
amplitude and thus possibly faster than progged. After our
slightly cool Monday temperatures will return to above normal,
with the larger deviations at night due to cloud cover.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 18Z...Showers and thunderstorms beginning to blossom across
the area...and an active aftn/evening is forecast. Storms are
expected to be strongest and most concentrated along the coast and
have tempo IFR for vsby with gusty winds...with mvfr inland thanks
to the expected lighter coverage and intensity. Convection will
persist through nightfall before a cold front moves offshore. This
front will bring an end to any storms...and also produce a wind
shift from the current SW winds at 10-15 kt...to NW at 5-10 kt.
Behind this front sky conditions will clear and the atmosphere
will dry out...but lingering moisture may produce fog...with IFR
possible again at the coastal terminals. Confidence is lower
inland where drying will be more robust. Any fog will burn off
quickly by daybreak Saturday with VFR forecast thereafter.

Extended outlook...VFR through Monday. Low confidence for showers
Tuesday and Wednesday.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Friday...Cold front approaching from the west is
keeping the coastal waters firmly in the warm sector this
aftn...with winds remaining predominantly from the SW at 10-15 kt.
The exception is in the near-shore waters where a sea breeze has
caused a local backing to the South along with gusts up to 20 kt.
Seas of 2-4 ft will persist until the cold frontal passage this
evening...and this will also be accompanied by increasing showers
and thunderstorms. Once this front moves offshore...winds will
shift quickly to the NW...but with much lower speeds of 5-10 ktthanks
to high pressure ridging in from the west. Seas will fall on these
decreasing and offshore winds...becoming 1-2 ft by daybreak
Saturday.

SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 300 PM Friday...A secondary cold front will swing across the
waters Sat eve. Winds will start the day Sat from the north in
the wake of earlier cold front and then back to sw and increase to
15 to 20 kt. Then in the wake of the secondary cold front...the
wind direction will shift to n and may briefly reach around 20 kt
late Sat night and early Sun morning in northerly surge. Winds
will lighten up and back to nw and w during Sun and Sun eve as
high pressure grows closer. Another trough swinging across the
area Sun night should shift winds back to the north with wind
speeds increasing toward morning in a developing weak surge. Seas
will be up to 3 to 5 ft in the strongest surge late Sat night and
Sun morning.

LONG TERM /MONDAY THROUGH TUESDAY/...
As of 300 AM Friday...Plenty of change in wind direction slated
for Monday. Lucking wind speeds will remain low so even if wave
faces get a bit steep the overall wave height will remain capped
at 3 ft. An east-west elongated high will initially be stretched
across the area but migrating to an offshore position as Monday
progresses, leading to the veering flow. With the high well off
the coast by Tuesday a south to southwesterly flow will become
established. Wave periods should relax slightly as a swell
component does the same. A few 4 foot seas may impinge upon the
outer waters.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...JDW
SHORT TERM...RJD
LONG TERM...MBB
AVIATION...JDW/DL
Hazardous weather outlook, May 13, 2:24 PM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
324 PM EDT FRI MAY 13 2016

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-141930-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
324 PM EDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO OCCUR THROUGH
THIS EVENING. DAMAGING WIND GUSTS ARE THE PRIMARY THREAT...BUT
HAIL...LIGHTNING...AND TORRENTIAL RAIN ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-141930-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
324 PM EDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO OCCUR THROUGH
THIS EVENING. DAMAGING WIND GUSTS ARE THE PRIMARY THREAT...BUT
HAIL...LIGHTNING...AND TORRENTIAL RAIN ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE LATE SATURDAY INTO
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

17

In the hours before

Special weather statement, May 13, 2:03 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
303 PM EDT FRI MAY 13 2016

SCZ053-054-132000-
COASTAL HORRY-INLAND HORRY-
303 PM EDT FRI MAY 13 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HORRY COUNTY...

AT 303 PM EDT...A STRONG THUNDERSTORM WAS NEAR GORETOWN...OR 13 MILES
NORTHWEST OF NORTH MYRTLE BEACH AIRPORT...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH MYRTLE BEACH...LITTLE RIVER...NORTH MYRTLE BEACH AIRPORT...LITTLE
RIVER ENTRANCE...GORETOWN...WAMPEE...HAND...LONGS...HAMMOND...BROOKSVILLE...
BAREFOOT LANDING AREA OF NORTH MYRTLE BEACH...ATLANTIC BEACH AND SEA
COAST MEDICAL CENTER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 SC HIGHWAY 31 BETWEEN MILE MARKERS 19 AND 24.
 SC HIGHWAY 22 BETWEEN MILE MARKERS 15 AND 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3390 7895 3404 7888 3408 7881 3385 7854
      3384 7862 3380 7872
TIME...MOT...LOC 1903Z 278DEG 19KT 3398 7885

SHK
Special weather statement, May 13, 2:23 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
323 PM EDT FRI MAY 13 2016

SCZ039-132030-
WILLIAMSBURG-
323 PM EDT FRI MAY 13 2016

...A STRONG THUNDERSTORM WILL AFFECT WILLIAMSBURG COUNTY...

AT 322 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES WEST OF SALTERS...OR
10 MILES SOUTHWEST OF KINGSTREE...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. IN ADDITION...CLOUD TO GROUND LIGHTNING IS LIKELY.

LOCATIONS IMPACTED INCLUDE...
KINGSTREE...ANDREWS...WARSAW...SALTERS...GOURDIN...EARLE...MORRISVILLE...
TRIO...LANE...AND GREELEYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

LAT...LON 3371 7998 3361 7944 3350 7952 3344 7959
      3337 7963 3334 7968 3331 7968 3333 7976
      3338 7979 3337 7980 3339 7984 3343 7988
      3344 7987 3350 7996 3350 7999 3351 8000
      3350 8000 3351 8008 3350 8010
TIME...MOT...LOC 1922Z 284DEG 25KT 3359 7998

SRP
Special weather statement, May 13, 2:24 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
324 PM EDT FRI MAY 13 2016

NCZ105>109-132030-
INLAND BRUNSWICK-COASTAL PENDER-COASTAL NEW HANOVER-INLAND NEW
HANOVER-INLAND PENDER-
324 PM EDT FRI MAY 13 2016

...A STRONG THUNDERSTORM WILL AFFECT PENDER...NORTHERN NEW HANOVER
AND NORTHEASTERN BRUNSWICK COUNTIES...

AT 324 PM EDT...A STRONG THUNDERSTORM WAS NEAR DELCO...OR 11 MILES
WEST OF LELAND...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WILMINGTON...LELAND...WRIGHTSVILLE BEACH...SURF CITY...RICH INLET...FIGURE
EIGHT ISLAND...JOHNNY MERCER PIER...NORTH MASONBORO ISLAND...HAMPSTEAD...
NORTHWEST...TOPSAIL BEACH...TOPSAIL...WRIGHTSBORO...BISHOP...BAYSHORE...
OGDEN...PHOENIX...WINDEMERE...BATARORA AND SCOTTS HILL.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 40 BETWEEN MILE MARKERS 403 AND 416.
 INTERSTATE 140  US ROUTE 74 BETWEEN MILE MARKERS 423 AND 434.
 US ROUTE 17 IN BRUNSWICK COUNTY BETWEEN MILE MARKERS 36 AND 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3432 7769 3418 7781 3416 7794 3420 7796
      3416 7797 3411 7823 3421 7828 3422 7825
      3436 7816 3436 7817 3435 7820 3436 7821
      3464 7764 3448 7758 3446 7754 3444 7752
TIME...MOT...LOC 1924Z 239DEG 49KT 3426 7823

SHK
Local storm report, May 13, 2:36 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
336 PM EDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TSTM WND DMG     OCEAN LAKES             33.62N  78.95W
05/13/2016                   HORRY              SC   MEDIA

            SEVERAL LARGE CAMPERS BLOWN OVER AT LAKEWOOD
            CAMPGROUND.

&&

EVENT NUMBER ILM1600084

WEISS
Local storm report, May 13, 2:56 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
356 PM EDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     MARINE TSTM WIND 1 S INLET HARBOR        33.52N  79.03W
05/13/2016  M54 MPH          AMZ256             SC   BUOY

            WEATHERFLOW SENSOR

&&

EVENT NUMBER ILM1600085

WEISS
Special weather statement, May 13, 3:11 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
411 PM EDT FRI MAY 13 2016

NCZ105-132115-
INLAND PENDER-
411 PM EDT FRI MAY 13 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PENDER COUNTY...

AT 411 PM EDT...A STRONG THUNDERSTORM WAS NEAR THE BOROUGH...OR 14
MILES NORTHWEST OF LELAND...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BURGAW...MONTAGUE...CURRIE...THE BOROUGH...MALPASS CORNER...MURRAY TOWN...
WHITE STOCKING...WARDS CORNER...ROOKS...WILLARD...MAPLE HILL...POINT
CASWELL...ST. HELENA...ATKINSON...WATHA AND PENDER MEMORIAL HOSPITAL.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 388 AND 402.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3440 7813 3445 7820 3446 7818 3449 7821
      3472 7796 3472 7768 3471 7768 3463 7764
TIME...MOT...LOC 2011Z 237DEG 23KT 3442 7816

SHK

The radar

The Wilmington radar (KLTX), 84 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pender

When
May 13, 3:39 PM EST to 3:40 PM EST
Where
Pender County, 0.46 mi SSE of Six Forks
Measured
1 in hail
Property damage
$500
Reported by
Broadcast Media
Coordinates
34.594, -77.877

A video showed hail falling. The size was estimated to be dime to quarter size. The time was estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637327.